Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 271, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2003, 6:57 PM EDT for Bradley County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 6:57 PM EDT (22:57 UTC)
- Expired
- Jul 12, 2003, 7:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Bradley County, TN
The radar
The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 122257 SVRMRX TNC011-122345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 658 PM EDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADLEY COUNTY IN EAST TENNESSEE * UNTIL 745 PM EDT * AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF FLINT SPRINGS...OR 8 MILES SOUTHWEST OF CLEVELAND...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WATERVILLE AROUND 705 PM EDT 6 MILES SOUTH OF TASSO AROUND 715 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3528 8495 3501 8498 3500 8477 3524 8469 $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:25 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 12, 5:25 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 525 PM EDT SAT JUL 12 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** LATE AFTERNOON FORECAST DISCUSSION (UPDATE) 525 PM EDT SAT JUL 12 2003 UDPATED FCST TO INCLUDE NEW THUNDESTORM WATCH FOR SW VA COUNTIES AND RAISED POP MOST ZONES AS UPR TROF BUILDS SE THRU FA. ******************************************************************** AFTERNOON FORECAST DISCUSSION 240 PM EDT SAT JUL 12 2003 TONIGHT AND TOMORROW...LIMITED MODEL DATA WITH WHICH TO WORK. BASED ON WHATS AVAILABLE...HIGHLY AMPLIFIED FLOW WILL CONTINUE OVER THE CONUS WITH RIDGING IN THE WEST AND A RELATIVELY DEEP TROUGH PERSISTING IN THE EAST. BEST MOISTURE REMAINS SOUTH OF THE FORECAST AREA AND MOISTURE PROFILES PROJECTED BY MODEL TIME HEIGHTS REMAIN QUITE DRY ABOVE THE BOUNDARY LAYER. HOWEVER...A SERIES OF WEAK SHORTWAVES REVOLVING AROUND THE EASTERN CONUS TROUGH WILL PROVIDE SUFFICIENT DYNAMICS TO SUPPORT SCATTERED MAINLY DIURNAL CONVECTION. ONGOING FORECAST HAS THIS SCENARIO WELL COVERED AND HAVE MADE ONLY MINOR TWEAKS FOR THE MOST PART. LONGER TERM...NOT A LOT OF NEW MODEL DATA TO LOOK AT. APPEARS BEST MOISTURE WILL BE SOUTH AND EAST OF THE AREA MONDAY AND TUESDAY. CARRIED HIGHER POPS IN THE SOUTH AND SOUTHEAST MONDAY WHERE MOISTURE SHOULD BE A LITTLE BETTER...ONLY SLIGHT CHANCE FURTHER NORTH. DID NOT MAKE A LOT OF CHANGES TO LATER PERIODS. CONTINUED THE IDEA OF MAINLY AFTERNOON AND EVENING CONVECTION. PRELIMINARY NUMBERS FOLLOW: CHA 67 86 67 88 / 30 40 30 30 TYS 65 83 66 86 / 30 30 20 20 TRI 61 81 60 84 / 30 30 20 20 OQT 65 82 65 87 / 30 30 20 20 .MRX... NC...NONE. TN...NONE. VA...NONE. ******************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT SAT JUL 12 2003 NO CHANGES. NO NEW MODELS DATA AVAILABLE THIS MORNING. BASED ON CURRENT TRENDS...FORECAST APPEARS ON TRACK. THEREFORE...NO UPDATE IS PLANNED AT THIS TIME. LCM ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT SAT JUL 12 2002 WEAK HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE FOR THE NEXT FEW DAYS. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE THE RESULT OF THIS WEAK WEATHER PATTERN...IN OTHER WORDS...TYPICAL SUMMERTIME WEATHER FOR THE NEXT FEW DAYS. FOR COORDINATION PURPOSES ONLY CHA 87 68 87 67 / 40 30 30 30 TYS 84 65 84 65 / 40 30 30 30 TRI 83 62 82 62 / 40 30 30 30 OQT 84 65 84 65 / 40 30 30 30 ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 800 PM EDT FRI JUL 11 2003 SHRA/TSRA HAVE EXITED FA THIS EVENING. HIGHER PRESSURES AND DRIER ATMOSPHERE WILL LEAD TO CLEAR TO PC SKIES TONITE. CURRENT FCST HAS SITUATION WELL IN HAND. NO UPDATES PLANNED. ********************************************************************
Hazardous weather outlook, Jul 12, 4:57 AM EDT, 14 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-122045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 457 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... AN OLD FRONTAL BOUNDARY REMAINS OVER THE SOUTHERN TENNESSEE VALLEY EARLY TODAY. WITH PLENTY OF SUNSHINE...THE ATMOSPHERE OVER THE EAST TENNESSEE VALLEY AND THE SOUTHERN APPALACHIANS WILL BECOME UNSTABLE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL DEVELOP ACROSS THE OHIO AND MISSISSIPPI RIVER VALLEYS EARLY TODAY. THIS ACTIVITY WILL MOVE TO THE EAST THROUGHOUT THE DAY. SCATTERED THUNDERSTORMS SHOULD BE EXPECTED THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Local storm report, Jul 12, 5:50 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM GLADE SPRING VA WIND DAMAGE
07/12/03 WASHINGTON A FEW TREES DOWN.
REPORTED BY WASHINGTON
COUNTY 911.Local storm report, Jul 12, 6:10 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM STRAWBERRY PLAINS TN 1.00 IN HAIL
07/12/03 JEFFERSON REPORTED BY SPOTTER.Local storm report, Jul 12, 6:15 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM MASCOT TN 1.00 IN HAIL
07/12/03 KNOX REPORTED BY KNOX COUNTY
911.Local storm report, Jul 12, 6:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 5NE PIKEVILLE TN WIND DAMAGE
07/12/03 BLEDSOE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY BLEDSOE COUNTY 911.
0600 PM DAYTON TN WIND DAMAGE
07/12/03 RHEA NUMEROUS TREES DOWN.
REPORTED BY RHEA COUNTY
911.Local storm report, Jul 12, 6:50 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM RICEVILLE TN WIND DAMAGE
07/12/03 MCMINN A FEW TREES DOWN.
REPORTED BY MCMINN COUNTY
911.
0625 PM RICEVILLE TN 0.75 IN HAIL
07/12/03 MCMINN REPORTED BY MCMINN COUNTY
911.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 49 min |
| Jul 12, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 46 min |
| Jul 12, 5:51 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 54 min |
| Jul 12, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 49 min |
| Jul 12, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 41 min |
| Jul 12, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 28 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.